Real Analysis Exchange

Multifractals and the Dimension of Exceptions

Károly Simon

Full-text: Open access


We consider a one parameter family of self-similar sets of overlapping construction. We study the exceptional set; that is the set of those parameters for which the correlation dimension is smaller than the similarity dimension. We find a connection between the exceptional set and the multifractal analysis of a measure.

Article information

Real Anal. Exchange, Volume 27, Number 1 (2001), 191-208.

First available in Project Euclid: 6 June 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 28A78: Hausdorff and packing measures
Secondary: 28A80: Fractals [See also 37Fxx]

multifractal analysis exceptional set


Simon, Károly. Multifractals and the Dimension of Exceptions. Real Anal. Exchange 27 (2001), no. 1, 191--208.

Export citation


  • \noindent W. Chin, B. Hunt and J. A. Yorke, Correlation dimension for iterated function systems, Trans. Amer. Math. Soc. 349 (1997), 1783–1796.
  • K. J. Falconer, The Hausdorff dimension of self-affine fractals, Math. Proc. Cambridge Philos. Soc. 103 (1988), 339–350.
  • P. Grassberger, I. Proccacia, Characterization of strange attractors, Phys. Rev. Lett. 50 (1983), 346–349.
  • M. Keane, M. Smorodinsky, B. Solomyak, On the morphology of $\gamma $-expansions with deleted digits, Trans. Amer. Math. Soc. 347, no 3 (1995), 955–966.
  • A. Manning, K. Simon, A short existence proof for correlation dimension, to appear in the Journal of Stat. Phys.
  • Y. Peres, W. Schlag, Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions, preprint 1998.
  • Y. Peres, B. Solomyak, Existence of $L^{q}$ dimensions and entropy dimension for self-conformal measures. (Preprint, 1999)
  • Y. B. Pesin, On rigorous mathematical definitions of correlation dimension and generalized spectrum for dimensions, Journal of Statistical Physics 71 (1993), 529–547.
  • Y. B. Pesin, Dimension Theory in Dynamical systems, The University of Chicago Press, 1997.
  • M. Pollicott, K. Simon, The Hausdorff dimension of $\lambda -$expansions with deleted digits, Trans. Amer. Math. Soc. 347 no 3 (1995) 967–983.
  • M. Rams, Wymiar pudelkowy, samoprzecinajace sie zbiory Contora. Ph.D. thesis, Polish Academy of Sciences, 1999.
  • T. D. Sauer, J. A. Yorke, Are the dimensions of the set and its image equal under typical smooth functions? Ergodic. Th. Dynam. Sys. 17 (1997), 941–956.
  • K. Simon, Two equivalent definitions for the correlation dimension of sel-similar iterated function systems, in preparation.
  • K. Simon, Overlapping cylinders: the size of a dynamically defined Cantor-set, in: Ergodic thery of $Z^{d}$-actions, LMS
  • K. Simon, B. Solomyak, Correlation dimension for self-similar Cantor sets with overlaps, Fundamenta Mathematicae 155 (1998), 293–300.